Serotonin or 5-HT (5-hydroxytryptamine), is one of the major neurotransmitters that is involved with regulating an individual’s mood, anxiety, cognition, and sense of well-being. The other two major neurotransmitters are norepinephrine and dopamine. These three neurotransmitters are chemically similar, in that they are all monoamines.
Medications that treat both anxiety and depression have been designed to target Serotonin, Norepinephrine and Dopamine receptors (the monoamines), since the 1950’s. Imipramine (the first approved TCA was developed in the early 1950’s and came to market in 1959).
Increasing the availability of serotonin to one’s neurons (their brain cells) may seem like a universally good thing, but in-fact, just like SSRI’s (selective serotonin re-uptake inhibitors, like Prozac, Zoloft and Lexapro) or other psychiatric medications that interact with serotonin receptors in the central nervous system, there are potential side effects, – and some serious – with 5HT, St. John’s Wart and other “serotonergic supplements.”
They are also less regulated than medications, and it is not unheard of that routine auditing will find that the labels on supplements (even those sold at reputable vitamin stores) aren’t completely accurate regarding their contents and dosages. Vitamins and supplements are actually often taken off of the market, for this very reason. If someone is going to buy a supplement of any kind, I always recommend using a well-known and established large company, that holds itself to rigorous third-party certifications, such as Nature Made or Nature’s Way.
It would be reasonable to think of 5-HT, St. John’s Wart or other serotonergic supplements as very weak anti-depressants. Just like utilizing Red Rice Yeast for mild cholesterol (which is basically a low-dose statin, and available as an over-the-counter supplement), it may be reasonable for a patient to trial low dose 5-HT or similar, with the caveat that they are informing their medical providers that they are doing so. Red Rice Yeast for example, just like their statin counterparts, can cause a host of potential side effects which include headache, stomachache, liver damage and even a potentially fatal condition called “rhabdomyolysis.” Similarly, potential side effects of 5-HT, St. John’s Wart and other serotonergic supplements can include stomach upset, headaches, dizziness, nausea, low energy, decreased libido and sexual side effects, vivid dreams, agitation, anxiety and even suicidal ideation (among others). If a patient has undiagnosed bipolar disorder, a 5-HT supplement could actually cause them to enter a “mixed state,” with low mood, racing thoughts, decreased ability to sleep and agitation (mixed states can increase one’s risk of suicide). Basically, take a look at the potential side effects of any anti-depressant (such as Lexapro, Zoloft or Prozac), and you can assume that there is potential for any of those medication’s side effects, with your serotonergic supplement.
More-over, many do not consider potential drug-drug (or drug-supplement) interactions, that could occur. It’s incredibly important for the public at large to understand that you should NEVER take 5-HT, St. John’s Wart or any other serotonergic supplement in combination with an anti-depressant. This can cause a potentially fatal condition called “Serotonin Syndrome.” This condition causes mental status changes (confusion/delirium), autonomic instability (unstable vital signs that can lead to death), and neuromuscular abnormalities. It is a medical emergency and requires immediate supportive care (often in an intensive care unit). Many often do not realize that illicit substances, such as ecstasy (MDMA) and cocaine, cause a sudden surge in serotonin within the central nervous system (Brain) that in combination with 5-HT, St. John’s Wart and similar supplements (even at low doses) can result in death from serotonin syndrome.
If pregnant, or considering pregnancy, patients also need to discuss the risks and benefits of using 5-HT, St. John’s Wart, GABA, Ashwagandha, or any supplement touting mental health benefits with their OB/GYN. These supplements do have potential risks for the developing fetus and may be passed to the breastmilk.
If a patient has very mild low mood, or very mild anxiety, I would never blame them for wanting to trial a supplement, such as 5-HT. However, I would always recommend a thorough evaluation by a psychiatrist or psychiatric nurse practitioner, before starting, and again, informing all medical providers, so drug-supplement interactions can be properly discussed.
If you are concerned about your mood, anxiety, sleep or overall well-being, and are considering treatment with supplements, I recommend reaching out to one of our providers for a thorough evaluation and discussion of all options, risks and benefits, we’re here to help.